Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 221, NWS Shreveport, LA

July 21, 2012Harrison County, Marion County, Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 21, 2012, 7:12 PM CDT for Harrison County, Marion County, Panola County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 7:12 PM CDT (00:12 UTC)
Expired
Jul 21, 2012, 8:15 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Harrison County, TX, Marion County, TX, Panola County, TX

The radar

The Shreveport radar (KSHV), 53 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 6:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4517 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4517 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS54 KSHV 220012
SVRSHV
TXC203-315-365-220115-
/O.NEW.KSHV.SV.W.0221.120722T0012Z-120722T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
712 PM CDT SAT JUL 21 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MARSHALL...
  EXTREME SOUTHEASTERN MARION COUNTY IN NORTHEAST TEXAS...
  NORTHERN PANOLA COUNTY IN NORTHEAST TEXAS...

* UNTIL 815 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  KARNACK...OR 10 MILES NORTHEAST OF MARSHALL...AND MOVING SOUTH AT
  10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WASKOM...ELYSIAN FIELDS AND DEBERRY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3230 9452 3236 9449 3239 9449 3239 9451
      3239 9452 3271 9452 3271 9404 3229 9405
TIME...MOT...LOC 0012Z 000DEG 10KT 3262 9421

$$

ELEVEN
1 follow-up statement
383 
WWUS54 KSHV 220108
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
808 PM CDT SAT JUL 21 2012

TXC315-220119-
/O.CAN.KSHV.SV.W.0221.000000T0000Z-120722T0115Z/
MARION TX-
808 PM CDT SAT JUL 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY IS CANCELLED...

LAT...LON 3230 9452 3236 9449 3240 9449 3239 9452
      3250 9452 3257 9405 3229 9405
TIME...MOT...LOC 0109Z 000DEG 10KT 3240 9414

$$

TXC203-365-220115-
/O.CON.KSHV.SV.W.0221.000000T0000Z-120722T0115Z/
HARRISON TX-PANOLA TX-
808 PM CDT SAT JUL 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR PANOLA AND HARRISON COUNTIES...

AT 803 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR ELYSIAN FIELDS...OR 15 MILES SOUTHEAST
OF MARSHALL...MOVING SOUTH AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3230 9452 3236 9449 3240 9449 3239 9452
      3250 9452 3257 9405 3229 9405
TIME...MOT...LOC 0109Z 000DEG 10KT 3240 9414

$$

ELEVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:14 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 21, 3:14 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
314 PM CDT SAT JUL 21 2012

.DISCUSSION...
DOMINANT UPPER RIDGE OVER THE CENTRAL PLAINS WILL SHIFT EAST OVER
THE NEXT FEW DAYS AND WEAKEN. THIS SHOULD TAKE THE EDGE OFF TEMPS...
HOLDING AFTERNOON TEMPERATURES BELOW THE CENTURY MARK. DEWPOINTS
WILL NOT CHANGE MUCH...SO HEAT INDEX VALUES WILL COME CLOSE TO
CRITICAL LEVELS...BUT SHOULD NOT TOP THE 105 MARK...AT LEAST ON SUNDAY.
SO OPTED NOT TO ISSUE A HEAT ADVISORY AT THIS TIME. ALSO CONVECTION
SHOULD COVER A LITTLE MORE AREA SUNDAY...AS A WEAK SHORT WAVE
ROTATES AROUND THE UPPER RIDGE. A WEAK SURFACE BOUNDARY ALONG THE
LOUISIANA AND ARKANSAS LINE INTO EAST TEXAS MAY ACT AS A FOCUS
FOR INITIATION OF ADDITIONAL CONVECTION TONIGHT INTO SUNDAY AHEAD
OF THE SHORT WAVE.

AFTER SUNDAY...CHANCES FOR RAIN BECOME SMALLER...AS THE RIDGE
BECOMES ESTABLISHED OVER THE TENNESSEE VALLEY. BY MID WEEK...THE
RIDGE BEGINS TO BUILD MORE OVER THE SOUTHERN ROCKIES. IT WILL
SHIFT SLOWLY EAST AND LOOKS LIKE IT MAY BECOME CENTERED OVER THE
FOUR STATE REGION NEXT WEEKEND. IF SO...HIGHS MAY BE REACHING 100
AGAIN.

&&

.AVIATION...
TSTMS HAVE MOVED WELL SOUTH OF CWA THIS AFTN. SFC OBS SUGGEST A SFC
LOW DEVELOPING OVER EXTREME NE TX...AND CUMULUS FIELDS HAVE
DEVELOPED ACROSS MUCH OF AR. EMBEDDED BOUNDARY WITHIN THIS FIELD WILL
BE LIKELY FOCUS FOR CONVECTIVE REDEVELOPMENT LATER THIS AFTN. DUE TO
COVERAGE AND LOCATION UNCERTAINTIES...OPTING FOR VCNTY TSTM ALL
TERMINALS FOR TIME BEING BTWN 21/20Z-22/02Z. OTHERWISE...SOUTHWEST
WINDS 5-10 KTS TODAY...BECOMING LIGHT AND VARIABLE OVERNIGHT. SOME
MID LVL DECKS MAY DEVELOP OVERNIGHT...INHIBITING ANY PATCHY FOG.
EXCEPTION MAY BE KMLU...WHERE MID AFTN TEMPERATURES IN LOWER 80S AND
MOIST GROUND...MAY PROMOTE FOG DEVELOPMENT TONIGHT./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  95  76  95  76 /  30  30  20  20  20
MLU  74  93  75  95  74 /  40  30  20  20  20
DEQ  73  98  74  98  73 /  10  20  20  10  10
TXK  74  97  75  97  74 /  20  20  20  20  20
ELD  73  95  74  96  73 /  20  30  20  20  20
TYR  77  96  75  95  75 /  30  20  20  20  20
GGG  76  95  76  95  75 /  30  20  20  20  20
LFK  75  94  75  95  75 /  30  30  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

&&

14/07
Hazardous weather outlook, Jul 21, 12:02 PM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1202 PM CDT SAT JUL 21 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-221715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1202 PM CDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE AS THE COMBINATION OF DAYTIME
HEATING...DISTURBANCES ALOFT...AND A MOIST AND UNSTABLE
ATMOSPHERE COMBINE. THE BEST CHANCES OF SEVERE WEATHER ARE SOUTH
OF INTERSTATE 20. DAMAGING WIND WILL BE THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO OCCASIONALLY SCATTERED THUNDERSTORMS ARE EXPECTED EACH
DAY. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF EXPECTED SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Local storm report, Jul 21, 6:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
647 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     MANSFIELD               32.03N 93.70W
07/21/2012                   DE SOTO            LA   LAW ENFORCEMENT

            TREES DOWN ACROSS DE SOTO PARISH.

&&

RWILLIS
Local storm report, Jul 21, 6:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     TYLER                   32.33N 95.30W
07/21/2012                   SMITH              TX   BROADCAST MEDIA

            TREE REPORTED DOWN ON A HOUSE IN TYLER.

&&

RWILLIS
Local storm report, Jul 21, 7:02 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             13 SW CENTER            31.66N 94.33W
07/21/2012  E1.00 INCH       SHELBY             TX   PUBLIC

            QUARTER SIZED HAIL REPORTED IN THE COMMUNITY OF GRISBY.

&&

RWILLIS
Local storm report, Jul 21, 7:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
705 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 W CENTER              31.79N 94.23W
07/21/2012                   SHELBY             TX   CO-OP OBSERVER

            TREES DOWN ON HIGHWAY 138 OUTSIDE OF CENTER.

&&

RWILLIS
Local storm report, Jul 21, 7:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
708 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     NON-TSTM WND DMG 5 E CUSHING             31.81N 94.75W
07/21/2012                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TREES DOWN.

&&

RWILLIS
Local storm report, Jul 21, 7:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
712 PM CDT SAT JUL 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     5 E CUSHING             31.81N 94.75W
07/21/2012                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TREES DOWN.

&&

RWILLIS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:03 PM CDTSevere Thunderstorm WarningSHVPanola42 min
Jul 21, 7:22 PM CDTSevere Thunderstorm WarningSHVSabine, Shelby53 min
Jul 21, 7:24 PM CDTSevere Thunderstorm WarningSHVNacogdoches, Sabine, San Augustine, Shelby66 min
Jul 21, 7:40 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk65 min
Jul 21, 8:17 PM CDTSevere Thunderstorm WarningSHVAngelina, Cherokee, Nacogdoches58 min
Jul 21, 8:25 PM CDTSevere Thunderstorm WarningSHVCherokee, Nacogdoches50 min
Jul 21, 9:16 PM CDTSevere Thunderstorm WarningSHVAngelina29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.